Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 90, NWS Jackson, KY

August 3, 2003Laurel County, McCreary County, Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 3, 2003, 6:54 AM EDT for Laurel County, McCreary County, Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 6:54 AM EDT (10:54 UTC)
Expired
Aug 3, 2003, 10:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 113 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 031056
FFWJKL
KYC125-147-199-031400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
654 AM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY
  LAUREL COUNTY
  MCCREARY COUNTY

* UNTIL 1000 AM EDT

* AT 646 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN ACROSS EASTERN PULASKI COUNTY...WESTERN LAUREL COUNTY...AND 
NORTHERN MCCREARY COUNTIES. RADAR PRECIPITATION ESTIMATES INDICATE 
TWO TO TWO AND ONE-HALF INCHES OF RAIN HAS FALLEN ACROSS 
GREENWOOD...MOUNT VICTORY...AND BUNCH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3722 8448 3663 8456 3714 8409

$$

HYSELL
2 follow-up statements
000 
WGUS73 KJKL 031151
FFSJKL
KYC125-147-199-031400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
744 AM EDT SUN AUG 3 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  PULASKI COUNTY
  LAUREL COUNTY
  MCCREARY COUNTY

* UNTIL 1000 AM EDT

* AT 730 AM EDT...LAUREL COUNTY LAW ENFORCEMENT REPORTED WATER HIGH 
ENOUGH TO MOVE CARS IN LONDON...AND ONE FOOT OF WATER IN A HOUSE IN 
LONDON. ALSO...ONE TO ONE AND A HALF FEET OF WATER WAS REPORTED 
FLOWING ACROSS PORTIONS OF NORTH MILL STREET IN LONDON. DOPPLER 
RADAR INDICATED THE HEAVIEST RAINS HAVE MOVED EAST OF THE AREA...BUT 
MODERATE RAIN WILL CONTINUE TO FALL THROUGH 9 AM.

THE WORST FLOODING IS EXPECTED IN EASTERN PULASKI COUNTY...NORTHERN 
MCCREARY COUNTY...AND WESTERN LAUREL COUNTY INCLUDING THE TOWN OF 
LONDON.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3711 8458 3664 8463 3714 8404 3719 8443

$$
HYSELL
000 
WGUS73 KJKL 031352
FFSJKL
KYC125-147-199-031415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
952 AM EDT SUN AUG 3 2003

...THE FLASH FLOOD WARNING WILL EXPIRE AT 10 AM FOR  
PULASKI...MCCREARY...AND LAUREL COUNTIES...

HEAVY RAIN HAS EXITED THE AREA AND COUNTY DISPATCH HAS REPORTED THAT 
WATER HAS RECEDED IN EASTERN PULASKI...NORTHERN MCCREARY...AND 
WESTERN LAUREL COUNTIES. THE NATIONAL WEATHER SERVICE HAS NOT 
RECEIVED ANY ADDITIONAL REPORTS OF ONGOING FLOODING PROBLEMS. 
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$
GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:45 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 2:45 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 AM EDT SUN AUG 3 2003

LATEST WATER VAPOR SAT PICS ONCE AGAIN SHOW PERSISTENT UPPER LOW
SPINNING NEAR LAKE SUPERIOR...AND THIS MORNING/S FORECAST CONCERNS
ARE AGAIN TIMING PCPN CHANCES WITH ASSOCIATED JET STEAKS/IMPULSES
ROTATING AROUND THIS LOW. GFS AND ETA PROVIDE SLIGHTLY DIFFERENT
SOLUTIONS ON THE EVOLUTION OF THIS UPPER LOW...WITH THE GFS OPENING
UP THE LOW AND SWINGING TROF AXIS THROUGH OUR AREA MONDAY
NIGHT...WHILE THE ETA KEEPS THE LOW CLOSED A LITTLE LONGER AND IS
SLOWER WITH THE UPPER TROF PASSAGE. THE GFS HAS SHOWN A BETTER RUN
TO RUN CONSISTENCY...BUT WITH UPPER JET ENERGY STILL PROGGED TO BE
ON THE WESTERN SIDE OF THE TROF...SLOWER/STRONGER ETA SOLUTION
CERTAINLY POSSIBLE. FOR THIS FORECAST...USED A BLEND OF THE GFS/ETA
FOR TIMING OF UPPER TROF PASSAGE.

FOR TODAY...WATCHING NEXT SHORTWAVE ROTATE THROUGH SRN IL ATTM.
GFS/ETA AGREE THAT THIS WAVE AND ASSOCIATED UPPER DIVERGENCE SWING
THROUGH TO THE NORTH EARLY IN THE DAY. AS A RESULT...PLACED HIGHEST
POPS EARLY TODAY. WITH SOME SUN EXPECTED DURING THE
AFTERNOON...LEANED TOWARD WARMER FWC GUIDANCE VALUES FOR HIGHS TODAY.

LOWERED POPS TO CHANCE CATEGORY TONIGHT...AS BEST JET DYNAMICS
APPEAR TO REMAIN TO OUR NORTH AND WEST. HOWEVER...BEST CHANCE OF
PCPN MAY BE ON MONDAY...WITH MAIN UPPER TROF AXIS PUSHES INTO
CENTRAL KY BY 00Z/TUES UNDER GOOD UPPER DIVERGENCE. AS A
RESULT...INCREASED POPS IN THE NORTHWEST ZONES FOR MONDAY. WITH
UNCERTAINTY OF THE TIMING OF THE UPPER TROF PASSAGE...KEPT CHANCE
POPS LINGERING INTO MONDAY NIGHT.

DROPPED POPS DOWN TO SLIGHT CHANCE IN THE WESTERN ZONES ON TUESDAY
WITH UPPER TROF AXIS AND ASSOCIATED MID LEVEL COOL POOL WELL TO OUR
EAST.

.JKL...NONE.

HYSELL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1024 PM EDT SAT AUG 2 2003

EARLIER CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE DIMINISHED.
HOWEVER...SHOWERS HAVE MOVED INTO/DEVELOPED OVER THE WESTERN PART OF
THE CWA RECENTLY DUE TO INCREASING UPPER DIVERGENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF 300 MB JET STREAK TO OUR NW. NOT MUCH
LIGHTNING NOW...SO NOT REAL SURE THERE WILL BE MUCH IN THE WAY OF
THUNDER...BUT THERE SHOULD BE DECENT COVERAGE OF SHOWERS OVERNIGHT
GIVEN DEGREE OF MOISTURE (PWS OF 1.6 TO 1.7 PER ILN AND BNA 0Z
SOUNDING DATA) AND UPPER LEVEL DYNAMICS. LOW TEMPS IN THE UPPER 60S
LOOK ON TRACK. THEREFORE...NO UPDATE IS PLANNED.

PELTON
---------------------------------------------------------------------
316 PM EDT SAT AUG 2 2003

CURRENT SAT AND RADAR PICS INDICATE COMPLEX OF STORMS OFF TO THE
WEST IN RESPONSE TO S/W SPAWNED FROM OUR FAVORITE UPPER LEVEL LOW
SPINNING ITS WHEELS NEAR LAKE SUPERIOR. STORMS ARE POPPING UP IN
FRONT OF IT...ALTHOUGH NOTHING HAS BEEN PUSHING SEVERE LIMITS. WET
BULBS ARE PRETTY HIGH AND FLOW RELATIVELY UNIDIRECTIONAL. THIS
COMPLEX WILL WORK IN BY SUNSET. WHILE MODELS REMAIN IN DECENT
AGREEMENT WITH UPPER LEVEL SYSTEM...TIMING OF EMBEDDED WAVES AND JET
STREAKS WILL CONTINUE TO BE PROBLEMATIC. GENERAL CONSENSUS OF
ANOTHER MCS PROGGED TO IMPACT US AFTER MIDNIGHT TONIGHT AS FAVORABLE
DIVERGENT REGION OCCURS AS NEXT INCOMING JET STREAK PULLS OUT. HAVE
INCLUDE LIKELY POPS FOR TONIGHT AND INTO TOMORROW MORNING. SOME
HEAVIER RAINERS A DEFINITE POSSIBILITY AS DEEP MOISTURE WILL BE
PRESENT...HOWEVER WITH GUIDANCE VALUES NOT IN TOO MUCH TROUBLE
ESPECIALLY IN THE NORTHERN HALF OF THE CWA...FEEL THAT ANY HYDRO
PROBLEMS WILL BE ISOLATED AND THEREFORE WILL NOT HAVE A FLOOD WATCH
GOING. 5H LOW WILL SPIN SOUTHWARD AND BRING MORE EMBEDDED WAVES
TOWARDS US. TIMING OF THESE WILL BE KEY. DECIDED TO GO WITH
PERSISTENCE AND KEPT 40 POPS GOING FOR MONDAY AND TRENDED BACK TO 30
POP FOR THE MID WEEK...AS UPPER LEVEL DYNAMICS SLACKEN. WENT AHEAD
AND INSERTED A SLIGHT CHANCE POP FOR FRIDAY AS TROUGH AXIS DOES
REMAIN IN THE VICINITY.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1045 AM EDT SAT AUG 2 2003

14Z SFC ANALYSIS SHOWS LOW PRESSURE OVER WISCONSIN WITH A COLD FRONT
STRETCHING SOUTHWEST INTO THE PLAINS AND A WARM FRONT WELL NORTH OF
THE OHIO VALLEY. SOUTH OF THIS...THE DYING REMAINS OF THE EARLIER
MCS HAS LEFT A BOUNDARY THROUGH EAST KENTUCKY WITH ANOTHER MCS
SLOWLY INBOUND FROM THE WEST. ON SATELLITE THE EARLIER CLEARING IN
THE WAKE OF THE MCS HAS STARTED TO SELF DESTRUCT WITH CU FILLING THE
HOLES. TEMPS ARE OFF TO A SLOW START WITH THE EARLIER RAIN AND
CLOUDS...BUT SHOULD HAVE NO PROBLEM REACHING THEIR HIGHS. THE NEXT
SHORTWAVE...AND REMAINS OF THE CURRENT MCS...WILL BE APPROACHING
DURING THE EVENING AND LIKELY PROVIDE ANOTHER ROUND OF ORGANIZED
CONVECTION. IN THE MEANTIME...THE DIURNAL TREND WILL DOMINATE FOR
THE AFTERNOON SO WILL UPDATE TO BRING POPS BACK TO THE CHANCE
CATEGORY AND TINKER WITH CLOUD COVER IN THE GRIDS. UPDATES TO THE
GRIDS...GRAPHICS AND TEXT PRODUCTS OUT SHORTLY.

GREIF
---------------------------------------------------------------------
Hazardous weather outlook, Aug 3, 4:20 AM EDT, 2 hours 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN KENTUCKY UNDER
A SLIGHT RISK FOR SEVERE WEATHER TODAY. AN UPPER LEVEL STORM SYSTEM
WILL MOVE ACROSS SOUTHERN INDIANA AND OHIO THIS MORNING. THIS
FEATURE WILL HELP INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS
ACROSS EASTERN KENTUCKY THIS MORNING. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...ISOLATED WIND GUSTS OVER 60 MPH AND
HAILSTONES TO THE SIZE OF PENNIES ARE POSSIBLE. IN
ADDITION...ISOLATED AREAS OF HEAVY RAIN MAY CAUSE MINOR FLOODING.

MOST OF THE PRECIPITATION WILL END LATE THIS MORNING...BEFORE
ANOTHER UPPER LEVEL SYSTEM WILL ENTER THE AREA TONIGHT...AND BRING
ANOTHER COMPLEX OF STORMS TO EASTERN KENTUCKY. AGAIN...ANY SEVERE
WEATHER TONIGHT IS EXPECTED TO BE ISOLATED WITH WIND GUSTS OVER 60
MPH AND HAILSTONES THE SIZE OF PENNIES BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS EXISTS MONDAY THROUGH FRIDAY...WITH THE
BEST CHANCE FOR STORMS ON MONDAY. SOME OF THE STORMS MONDAY
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN THE
SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON MONDAY.

HYSELL

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.